Kentucky, 2023

Hail in Kentucky, March 1, 2023

March 1, 2023 · NWS LMK · 2 events in 2 counties and zones

During the evening hours on March 1st, a decaying cold front gradually moved across the Ohio Valley, with showers and thunderstorms developing along and just ahead of the approaching boundary. Across southern Indiana and central Kentucky, temperatures surged into the upper 70s and lower 80s during the afternoon hours before the front's arrival, although dewpoints in the mid-to-upper 50s limited…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the evening hours on March 1st, a decaying cold front gradually moved across the Ohio Valley, with showers and thunderstorms developing along and just ahead of the approaching boundary. Across southern Indiana and central Kentucky, temperatures surged into the upper 70s and lower 80s during the afternoon hours before the front's arrival, although dewpoints in the mid-to-upper 50s limited overall surface-based instability. In spite of modest dewpoints, between 500-1000 J/kg MUCAPE was able to develop ahead of developing storms, and effective bulk shear of 40-45 kts provided ample dynamic support to sustain convection across the area. The majority of the severe reports on this day was associated with initially discrete cells which quickly grew upscale into multicell clusters along and just north of the Ohio River. The cells developed in an area with 7-7.5 degree Celsius per kilometer mid-level lapse rates and 300-500 J/kg CAPE in the -10 to -30 Celsius layer, which indicates an environment at least marginally favorable for hail. Ultimately, this would be sufficient for several cells to produce severe hail across southern Indiana and northern Kentucky, with up to golf ball-sized hail being observed..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 1, 3:25 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 1, 3:25 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
325 PM EST Wed Mar 1 2023

.Short Term...(This evening through Thursday)
Issued at 200 PM EST Wed Mar 1 2023

A narrow window of opportunity remains open for thunderstorms late
this afternoon into early evening as a cold front moves into the
area from the northwest. Record high temps this afternoon have
yielded steep lapse rates and some modest instability, however low-
level dry air will limit our ability to generate thunderstorms.

If we do see thunderstorms before roughly 8pm EST, we could have
sufficient DCAPE to support a damaging wind threat, while low
freezing levels and steep mid-level lapse rates could also support a
few hailers. SPC Marginal Risk seems reasonable, especially across
north central Kentucky.

Precip coverage will increase through the night as the front
continues to push south and east across Kentucky. However the
thunderstorm chances and intensity will decrease with the loss of
instability. QPF will run around a half inch, which shouldn't result
in significant flooding but could cause some short-lived nuisance
flooding in low-lying areas. Best chance for ponding or minor
flooding will be along and south of the Western Kentucky and
Bluegrass Parkways, where storms will have the longer residence
time.

Last of the precip should exit the Lake Cumberland area around
daybreak Thursday, with high pressure nosing in from the north. Most
of the day will be dry and markedly cooler, but still solidly above
normal with max temps either side of 60. The front will be hung up
across the Tennessee Valley, and even though isentropic lift will
develop it should be after 0Z Fri by the time that precip shield
starts to lift north into Kentucky.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 320 PM EST Wed Mar 01 2023

...ACTIVE WEEK OF WEATHER EXPECTED ACROSS THE REGION...

Key Messages:

1. Strong non-thunderstorm wind gusts are expected again on Friday
along with a conditional risk of severe weather.

2. Severe potential for Friday, with damaging winds possible

3. Some river flooding may be possible across the area.

Thursday Night:

As the upper wave takes on a negative tilt, the associated sfc low
will deepen as it tracks from northeast Texas to the Missouri
Ozarks. This propagation will result in the stalled boundary across
the Tennessee Valley to lift back north through the Commonwealth
late Thursday night, increasing our rain chances for the overnight
period. At least moderate, perhaps brief heavy rain, will be
possible as strong integrated vapor transport pushes PWAT anomalies
above 250% of normal values. There remains some variation is QPF
amounts, though it appears the axis of highest QPF will be along the
Ohio River from western Kentucky to southwestern Indiana. This
aligns well with the updated Day 2 ERO by WPC. Model soundings are
quite interesting for the overnight period, which do not feature
much in the way of instability, except for maybe a small pocket of
CAPE located above a low level stable layer. Wind profiles do show
quite a bit of veering in the lower levels, which could promote some
rotation within the elevated cells. WAA showers will be pushing
north of the Kentucky Parkways by daybreak on Friday.

Friday:

Full set of hazards are on the table for Friday, including severe,
strong non-thunderstorm wind gusts, and a low-end flood threat. Our
southeastern portion of the region may dry out for a period of time
during Friday morning as we become centered within the warm sector.
However, a robust cold front will be pushing through the region from
late morning to early afternoon. Linear storm mode is expected, with
embedded rotation possible as SRH is expected to be extremely high
due to the proximity of the sfc low. Damaging wind gusts will be the
primary threat, though some brief spin-up tornadoes will be possible
as well. Wind profiles support large looping hodographs in the
lowest 3km, though SBCAPE profiles are relatively weak. Should we
see better destabilization ahead of the front, then severe potential
will dramatically increase.

Aside from any severe threat, non-thunderstorm wind gusts will be in
the order of 45-55+mph as a strengthening LLJ between 60-70kts
passes over the region. A Wind Advisory for Friday is a solid bet,
with the potential for a High Wind Warning on the table as well.
Ensembles are in really good agreement for 6-hr max wind gusts. Wind
gusts of this magnitude will result in scattered power outages and
difficult traveling conditions on east-west roads.

In addition to the strong wind gusts, river flooding is still a
potential for some of the basins, though overall QPF has dropped off
a bit compared to this morning's package, and so river flooding
potential is lowering some. For example, HEFS 10-day river level
probs do have some chance of minor river flooding, though overall
best chance is to remain in action stage. This remains an evolving
situation, so will continue to monitor trends closely.

Weekend:

Drier and cooler weather is anticipated for the weekend as sfc high
pressure builds into the region. We'll likely keep clouds going for
the first half of Saturday as an upper wave passes through, though
we should see increasing sunshine by the Saturday afternoon hours.
Temps for the weekend will be a bit cooler, though still slightly
above normal for this time of year.

Early Next Week:

We start out the new work week dry, though small chances for rain
return to the region by Monday night and into Tuesday. Temperatures
are expected to be the warmest of the long term period on Monday,
with a slight cooling trend again into the middle of next week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1215 PM EST Wed Mar 1 2023

VFR cig/vis expected through the valid TAF period.  Main impacts
will be SW wind gusts this afternoon, perhaps touching 20 kt at
times, and potential late afternoon/evening TS/CB as a cold front
pushes through. It's a race between the incoming front from the NW
and a moisture plume from the south, and whether they can interact
over Kentucky before the instability and shear both fade out. Narrow
window of opportunity for TS, but a broader window for showers into
the evening.

Will include a few hrs of high-based TS/CB early this evening at
SDF, and a bit later at BWG and LEX, but probabilities are too low
for HNB.  Precip pushes south and east of the terminals after
midnight, with light N-NE winds and cirrus ceilings Thu morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...CJP
Aviation...RAS
Hazardous weather outlook, Mar 1, 3:33 PM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
333 PM EST Wed Mar 1 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
333 PM EST Wed Mar 1 2023 /233 PM CST Wed Mar 1 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated strong storms will be possible this evening. Brief gusty
winds and small hail would be the main threat with any storms that
develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms late Thursday and again on Friday.
Heavy rainfall, an increasing chance of severe storms, and strong
gusty winds are expected. Flash flood and minor river flooding are
also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today through Friday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/RAS

In the hours before

Special weather statement, Mar 1, 6:02 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
502 PM CST Wed Mar 1 2023

INZ089-KYZ023-024-012345-
Perry IN-Hancock KY-Breckinridge KY-
502 PM CST Wed Mar 1 2023

...Strong thunderstorms will impact portions of central Perry,
Hancock and northwestern Breckinridge Counties through 545 PM CST...

At 502 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tell City to 6 miles east of St. Joseph.
Movement was northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hawesville around 505 PM CST.
  Tell City around 510 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3793 8698 3794 8692 3802 8680 3800 8677
      3807 8677 3815 8646 3793 8652 3765 8662
      3774 8682 3779 8682 3784 8685 3784 8691
      3788 8689 3791 8693 3790 8698 3792 8697
TIME...MOT...LOC 2302Z 245DEG 46KT 3793 8684 3767 8721

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, Mar 1, 6:51 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
651 PM EST Wed Mar 1 2023

INZ078-079-092-KYZ032-020015-
Jefferson IN-Clark IN-Scott IN-Trimble KY-
651 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of central Jefferson,
northeastern Clark, southeastern Scott and northern Trimble Counties
through 715 PM EST...

At 651 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Scottsburg, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Madison and Bedford around 705 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 8520 3870 8522 3873 8524 3874 8527
      3874 8533 3871 8532 3863 8523 3862 8523
      3852 8565 3863 8572 3888 8520
TIME...MOT...LOC 2351Z 245DEG 46KT 3861 8559

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EBW

The radar

The Louisville radar (KLVX), 96 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Trimble

When
March 1, 7:07 PM EST
Where
Trimble County, 0.69 mi S of Milton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.710, -85.370

Quarter-sized hail fell in Milton.

Hail, Oldham

When
March 1, 7:14 PM EST
Where
Oldham County, 1.76 mi NE of Harmony Vlg
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -85.600

Quarter-sized hail fell near Goshen in Oldham County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088101, 1088105.